Tennessee, 2011

Damaging Winds in Tennessee, September 22, 2011

September 22, 2011 · NWS MRX · 2 events in 1 county or zone

Moist southwesterly flow provided some fuel for isolated severe convective development across Southeast Tennessee as an upper level disturbance shifted northeast from Northern Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Moist southwesterly flow provided some fuel for isolated severe convective development across Southeast Tennessee as an upper level disturbance shifted northeast from Northern Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Sep 22, 2:04 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Sep 22, 2:04 PM EST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
304 PM EDT THU SEP 22 2011

.SHORT TERM (TONIGHT THROUGH SATURDAY)...COLD FRONT REMAINS WEST OF
THE CUMBERLAND PLATEAU THIS EVENING. RELATIVELY HIGH DEW POINTS
ACROSS THE AREA EAST OF THE FRONT. THE AIRMASS HAS DESTABILIZED THIS
AFTERNOON. SCATTERED CONVECTION WILL CONTINUE INTO THE EVENING HOURS.
LEANED TOWARD WARMER OVERNIGHT TEMPERATURES EXPECTING FRONT TO CROSS
THE PLATEAU LATE. SOUTHWESTERLY FLOW ALOFT INCREASES TONIGHT AND FRIDAY
AS CUTTING OFF UPPER LOW DROPS TO NEAR CHICAGO. INCREASED FLOW WILL
HELP PUSH COLD FRONT THROUGH THE AREA EARLY FRIDAY. GOOD CHANCE OF
PRECIPITATION FRIDAY BUT BETTER COVERAGE EXPECTED IN MORE UNSTABLE
AIRMASS EAST OF THE MOUNTAINS AND ALSO POST FRONTAL NW OF THE AREA
ASSOCIATED WITH STRONGER UPPER JET AND LIFT. DEW POINTS BEGIN TO
FALL FRIDAY AFTERNOON AND CONTINUE TO DROP THROUGH THE PERIOD.
AIRMASS DRIES OUT FRIDAY NIGHT INTO SATURDAY. TEMPERATURES NEAR
NORMAL.

.LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...UPPER LEVEL LOW
TRACKS TO THE NORTH ON SATURDAY NIGHT AND SUNDAY...STILL SOME
UNCERTAINTY ON THE CENTER. FOLLOWED THE GFS FOR NOW WHICH WOULD KEEP
THE ACTIVITY NORTH OF THE CWA. SO KEEP ONLY SLIGHT CHANCE POPS FOR
SUNDAY. A FRONT TRACKS INTO THE AREA ON THE MONDAY AND TUESDAY TIME
FRAME. KEPT THE HIGHEST CHANCES FOR MONDAY WHEN THE DEEPEST MOISTURE
ARRIVES. DRIER WEATHER RETURNING ON WEDNESDAY AND THURSDAY. STAYED
NEAR MEX/HPC GUIDANCE FOR TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             66  77  53  77  54 /  30  40  10  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  64  76  54  75  53 /  40  60  10  10  10
OAK RIDGE, TN                       64  74  52  74  52 /  40  50  10  10  10
TRI CITIES AIRPORT, TN              63  75  54  74  49 /  70  70  20  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

SON/GH
Hazardous weather outlook, Sep 22, 4:00 AM EST, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT THU SEP 22 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-231000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EDT THU SEP 22 2011 /400 AM CDT THU SEP 22 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 22, 3:06 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
406 PM EDT THU SEP 22 2011

TNZ083>085-099>101-222045-
BRADLEY TN-HAMILTON TN-MCMINN TN-MEIGS TN-RHEA TN-WEST POLK TN-
406 PM EDT THU SEP 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR POLK...MEIGS...MCMINN...
HAMILTON...BRADLEY AND EXTREME SOUTHERN RHEA COUNTIES UNTIL 445 PM
EDT...

AT 401 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CLEVELAND...MOVING NORTH AT 15 TO 20 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS
STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CLEVELAND...BENTON...
CHARLESTON...ETOWAH...TASSO...HOPEWELL...CALHOUN...DENTVILLE...
RICEVILLE...HILLSVIEW AND BIG SPRING.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

The radar

The Northeast Alabama radar (KHTX), 127 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bradley

When
September 22, 3:30 PM EST
Where
Bradley County, 0.89 mi NE of Charleston
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.290, -84.760

A tree was downed on a home about one mile northeast of Charleston.

Thunderstorm Wind, Bradley

When
September 22, 3:30 PM EST
Where
Bradley County, 1.83 mi WNW of Bell Fount
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.260, -84.830

Several trees were reported down in Charleston.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339574, 339575.